Resources     Finding and Retrieving     Writing and Citing     Getting Help

  • Books on Course Reserve (Note: Browse QA 241-246 for Kenyon's collection of Number Theory books)
    Title: Unsolved Problems in Number Theory
    Author: Richard K. Guy
    Abstract: This book discusses hundreds of open questions in number theory, organized into 185 different topics. An extensive and up-to-date collection of references follows each problem. Every student in the class should make use of this resource!!!

    Title: The Queen of Mathematics: A Historically Motivated Guide to Number Theory
    Author: Jay R. Goldman
    Abstract: This book examines number theory as it developed from the 17th through 19th centuries, leading to an understanding of today’s research problems on the basis of their historical evolution.

    Title: Elementary Number Theory
    Author: Kenneth Rosen
    Abstract: This book provides a careful and rigorous development of the basics of number theory. It was also your professor’s text when she took number theory as an undergraduate!

    Title: Handbook of Writing for the Mathematical Sciences (in Kenyon's reference collection)

  • Journals

NUMBER THEORY JOURNALS (available online)

Journal of Number Theory (1993 - present)
The Journal of Number Theory features selected research articles that represent the broad spectrum of interest in contemporary number theory and allied areas. A valuable resource for mathematicians, the journal provides an international forum for the publication of original research in this field.

Mathematics of Computation (1960 - 2003)
(also available in print at Kenyon with incomplete holdings from 1943 -1979)
This journal, begun in 1943 as Mathematical Tables and Other Aids to Computation, publishes original articles on all aspects of numerical mathematics, book reviews, mathematical tables, and technical notes. It is devoted to advances in numerical analysis, the application of computational methods, high speed calculating, and other aids to computation.

INTEGERS: Electronic Journal of Combinatorial Number Theory (2000 - present)
INTEGERS is a refereed electronic journal devoted to research in the area of combinatorial number theory. Topics covered by the journal include additive number theory, multiplicative number theory, sequences and sets, extremal combinatorics, Ramsey theory, elementary number theory, classical combinatorial problems, hypergraphs, and probabilistic number theory.

OTHER RELEVANT JOURNALS (those hyperlinked are available online)

Elemente der Mathematik (1997 - 2004)
EL publishes survey articles about important developments in the field of mathematics. The articles in this journal tend to be very accessible.

The American Mathematical Monthly (1894 - 2005 available online; more recent volumes available in print at Kenyon)
(also available in print at Kenyon from 1916 - present)
The official journal of the Mathematical Association of America.

Mathematics Magazine (1934 - 2005 available online; also available in print at Kenyon from 1948 - present)
Like the Monthly, MM is put out by the MAA. Both journals are geared to the general mathematical audience, and they have a high standard of exposition. This is a great resource for undergraduates!

Journal of Recreational Mathematics (1987 - present available in print at Kenyon)
A journal devoted to the lighter side of mathematics, featuring games, puzzles, and articles that challenge the mental agility of everyone who enjoys the intricacies of mathematics.


  • Internet


Eric Weisstein's World of Mathematics (An online mathematics encyclopedia)
MacTutor History of Mathematics Archive


An Overview of Number Theory
Mersenne Primes: History, Theorems and Lists
Prime Numbers: Some Unsolved Problems
Unsolved Problems in Number Theory

  • Library Catalogs (primarily for books)

Use CONSORT to identify books at Kenyon or another CONSORT partner library (College of Wooster, Denison University and Ohio Wesleyan). If an item you want to borrow is owned at Kenyon, check the floorplans to find the exact location. If an item is owned by a CONSORT partner, or an OhioLINK partner, request the item online. Guide to requesting items owned by CONSORT or OhioLINK partner.

  • Online Databases (primarily for journal articles)

The following databases are collections of citations, some abstracts, and some full-text articles in scholarly literature. For searching tips, read the About and Help screens in each database or contact a librarian.

MathSciNet (1940 - present)
MathSciNet is the web based version of Mathematical Reviews, the primary index of mathematical literature, covering literature from 1940 - present. Also included is coverage of Current Mathematical Publications which is a subject index of recent and forthcoming publications.

Science Citation Index Expanded (1980 - present)
The ISI Citation Databases provide web access to the Science Citation Index Expanded from 1980 - present. It indexes 5,300 major journals across 164 scientific disciplines. Both general subject and cited reference searching are possible.

JSTOR is a database of the back issues of core journals in the humanities, social sciences and sciences. The gap between the most recently published issue of any journal and the date of the most recent issue available in JSTOR is from 2 to 5 years. There are now 12 mathematics titles accessible FULL-TEXT in the JSTOR collection.

Electronic Journal Center (EJC)
The Electronic Journal Center (EJC) is OhioLINK's collection of FULL-TEXT research journals. Unlike JSTOR, it contains more up-to-date issues.

  • ILL (for materials not accessible at Kenyon)

When you find citations to articles in journals that are not owned by Kenyon College nor available online, you must make an Inter Library Loan (ILL) request. By placing an ILL request, you are requesting that another library make a photocopy of the article and mail it to Kenyon. It may take 7-10 days for an article to arrive. You will be notified by E-mail when you may pick up the article at the library Circulation Desk. Request an article.



A suggested style for references to the literature is citation by number in brackets in the text as [1], [1,2], [1, Theorem 1.5] and listing in alphabetical order at the end.

The precise format in which references are presented varies among publishers and somtimes among different journals from the same publisher. For the purposes of this class, please use the following examples as guidelines.

A. G. Ramm, Multidimensional Inverse Scattering Problems, Longman/Wiley, New York, 1992.

W. Rudin, Real and Complex Analysis, 3rd ed., McGraw-Hill, New York, 1987.

Chapter/Section/Volume of Books:
H. Halberstam, D. R. Heath-Brown & H.-E. Richert, On almost-primes in short intervals, in Recent Progress in Analytic Number Theory, Vol. 1, Academic Press, 1981, 69-101; MR 83a:10075.

G. Grunbaum and G.C. Shephard, Some problems on plane tilings, in Mathematical Recreations, D.A. Klarner, ed. Dover, Toronto, 1998, pp. 167-196.

Journal Articles:
M.H. Lee, Mixed cusp forms and holomorphic forms on elliptic varieties, Pacific J. Math., 132(1988) 363-370.

P. Stevenhagen, Divisibility by 2-powers of certain quadratic class numbers, J. Number Theory, 43(1993) 1-19.

Papers from Conferences:
P. B. Borwein, On the irrationality of certain series, Math. Proc. Cambridge Philos. Soc., 112(1992) 141-146; MR 93g:11074

J.S. Devitt, R.K. Guy & J.L. Selfridge, Third report on aliquot sequences, Congr. Numer. XVIII, Proc. 6th Manitoba Conf. Numer. Math., 1976, 177-204; MR 80d:10001.

On-line Publication:
K. Stephenson, Circle packing bibliography. http://, 1999

J.S. Devitt, Aliquot Sequences, M.S. thesis, The Univ. of Calgary, 1976.

  • LBIS Liaison

Karen Gordon ( serves as the liaison for library needs for the mathematics and economics.

  • Info Desk

Feel free to stop by, call (740-427-5691), or E-mail ( the librarian on duty at the Information Desk. Hours.

Back to the Kenyon Homepage Back to the Math Homepage Back to JAH's Homepage